Skip to content
My WebMD Sign In, Sign Up

phenyleph,chlorphn,&methscop tannates oral

Important Note

Warnings
Uses
Side Effects
Precautions
Interactions
Overdose
phenyleph,chlorphn,&methscop tannates oral Warnings
phenyleph,chlorphn,&methscop tannates oral Uses

This medication is used for the temporary relief of runny/stuffy nose, watery/itchy eyes, and itchy throat caused by allergies, hay fever, the common cold, and other breathing illnesses. This product is usually not used for ongoing cough from smoking or long-term breathing problems (such as chronic bronchitis, emphysema) unless directed by your doctor. The decongestant treats nasal congestion by narrowing the blood vessels in the nose. The antihistamine relieves itchy/watery eyes and itchy throat by blocking a substance (histamine) released by allergies. The anticholinergic dries up a runny nose and the fluid that runs down your throat causing itching/irritation.

Cough-and-cold products have not been shown to be safe or effective in children younger than 6 years. Therefore, do not use this product to treat cold symptoms in children younger than 6 years unless specifically directed by the doctor. Some products (such as long-acting tablets/capsules) are not recommended for use in children younger than 12 years. Ask your doctor or pharmacist for more details about using your product safely.

These products do not cure or shorten the length of the common cold and may cause serious side effects. To decrease the risk for serious side effects, carefully follow all dosage directions. Do not use this product to make a child sleepy. Do not give other cough-and-cold medication that might contain the same or similar ingredients (see also Drug Interactions section). Ask the doctor or pharmacist about other ways to relieve cough and cold symptoms (such as drinking enough fluids, using a humidifier or saline nose drops/spray).

How to use phenyleph,chlorphn,&methscop tannates oral

Take this medication by mouth with a full glass of water unless otherwise directed by your doctor. Since dosing recommendations may vary, carefully follow your doctor's directions for taking this medication. This medication may be taken with food or milk if stomach upset occurs. To prevent trouble sleeping, do not take this medication close to bedtime. If you are uncertain about any of the information, ask your doctor or pharmacist.

Dosage is based on the product you are taking and on your age, medical condition, and response to treatment. Do not increase your dose or take this drug more often than directed.

If you are using a liquid form, carefully measure your prescribed dose using a medication-measuring device or spoon. Do not use a household spoon because you may not get the correct dose. If your liquid form is a suspension, shake the bottle well before each dose.

Swallow extended-release capsules whole. Do not crush or chew extended-release capsules or tablets. Doing so can release all of the drug at once, increasing the risk of side effects. Also, do not split extended-release tablets unless they have a score line and your doctor or pharmacist tells you to do so. Swallow the whole or split tablet without crushing or chewing.

Chewable forms of this medication should be chewed thoroughly before swallowing.

Caffeine can increase the side effects of this medication. Avoid drinking large amounts of beverages containing caffeine (coffee, tea, colas), eating large amounts of chocolate, or taking nonprescription products that contain caffeine.

Tell your doctor if your condition is accompanied by fever, severe sore throat, rash, persistent headache, or if it persists, returns, or worsens after 7 days. These may be signs of a serious medical problem.

phenyleph,chlorphn,&methscop tannates oral Side Effects

Drowsiness, dizziness, dry mouth, blurred vision, headache, stomach upset, and constipation may occur. If any of these effects persist or worsen, tell your doctor or pharmacist promptly.

Remember that your doctor has prescribed this medication because he or she has judged that the benefit to you is greater than the risk of side effects. Many people using this medication do not have serious side effects.

Tell your doctor immediately if any of these unlikely but serious side effects occur: fast heartbeat, mental/mood changes (such as nervousness, excitement, irritability), trouble sleeping, shaking (tremors), difficult/painful urination.

Seek immediate medical attention if any of these rare but serious side effects occur: fainting, very fast/pounding/irregular heartbeat, severe mental/mood changes (such as confusion, hallucinations), seizures.

A very serious allergic reaction to this drug is rare. However, seek immediate medical attention if you notice any symptoms of a serious allergic reaction, including: rash, itching/swelling (especially of the face/tongue/throat), severe dizziness, trouble breathing.

This is not a complete list of possible side effects. If you notice other effects not listed above, contact your doctor or pharmacist.

In the US -

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

In Canada - Call your doctor for medical advice about side effects. You may report side effects to Health Canada at 1-866-234-2345.

phenyleph,chlorphn,&methscop tannates oral Precautions

Before taking decongestant/antihistamine/anticholinergic combination medications, tell your doctor or pharmacist if you are allergic to any of the ingredients; or if you have any other allergies. Also tell your doctor if you have had a bad reaction to decongestants (such as ephedrine, phenylephrine, pseudoephedrine). This product may contain inactive ingredients, which can cause allergic reactions or other problems. Talk to your pharmacist for more details.

Before using this medication, tell your doctor or pharmacist your medical history, especially of: asthma, high blood pressure, heart disease (such as chest pain, heart failure, heart attack), fast/slow/irregular heartbeat, diabetes, a certain eye problem (glaucoma), seizures, stomach/intestinal ulcer, difficulty urinating (such as due to enlarged prostate, urinary retention), overactive thyroid (hyperthyroidism).

This drug may make you dizzy/drowsy or cause blurred vision. Do not drive, use machinery, or do any activity that requires alertness or clear vision until you are sure you can perform such activities safely. Avoid alcoholic beverages.

Liquid and chewable forms of this product may contain sugar, alcohol, or aspartame. Caution is advised if you have diabetes, liver disease, phenylketonuria (PKU), or any other condition that requires you to limit/avoid these substances in your diet. Ask your doctor or pharmacist about using this product safely.

This medication may make you sweat less which can increase your risk for heat stroke, a very serious condition. Avoid activities that might cause you to overheat (such as doing strenuous work/exercise in hot weather, using hot tubs). Drink plenty of fluids, and dress lightly while in hot weather or when exercising. If you become overheated, stop exercising and promptly seek cooler shelter. Seek immediate medical attention if you develop a fever, mental/mood changes, headache, or dizziness.

Before having surgery, tell your doctor or dentist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products).

Older adults may be more sensitive to the side effects of this drug, especially fast/irregular heartbeat, dizziness, drowsiness, problems urinating, trouble sleeping, constipation, or confusion. Dizziness, drowsiness, trouble sleeping and confusion can increase the risk of falling.

Caution is advised when using this drug in children because they may be more sensitive to unusual side effects of the drug, especially excitation, nervousness, or increased blood pressure.

During pregnancy, this medication should be used only when clearly needed. Discuss the risks and benefits with your doctor.

Some ingredients is this product may pass into breast milk. Discuss the risks and benefits with your doctor before breast-feeding.

phenyleph,chlorphn,&methscop tannates oral Interactions

The effects of some drugs can change if you take other drugs or herbal products at the same time. This can increase your risk for serious side effects or may cause your medications not to work correctly. These drug interactions are possible, but do not always occur. Your doctor or pharmacist can often prevent or manage interactions by changing how you use your medications or by close monitoring.

To help your doctor and pharmacist give you the best care, be sure to tell your doctor and pharmacist about all the products you use (including prescription drugs, nonprescription drugs, and herbal products) before starting treatment with this product. While using this product, do not start, stop, or change the dosage of any other medicines you are using without your doctor's approval.

Some drugs that may interact with this product include: antihistamines applied to the skin (such as diphenhydramine cream, ointment, spray), digoxin, potassium tablets/capsules, pramlintide, tricyclic antidepressants (such as nortriptyline, amitriptyline).

Taking MAO inhibitors with this medication may cause a serious (possibly fatal) drug interaction. Avoid taking MAO inhibitors (isocarboxazid, linezolid, methylene blue, moclobemide, phenelzine, procarbazine, rasagiline, selegiline, tranylcypromine) during treatment with this medication. Most MAO inhibitors should also not be taken for two weeks before treatment with this medication. Ask your doctor when to start or stop taking this medication.

Decongestants may decrease the effectiveness of some blood pressure medications (such as beta blockers, reserpine, guanethidine, methyldopa, mecamylamine).

Tell your doctor or pharmacist if you are taking other products that cause drowsiness including alcohol, antihistamines (such as cetirizine, diphenhydramine), drugs for sleep or anxiety (such as alprazolam, diazepam, zolpidem), muscle relaxants, and narcotic pain relievers (such as codeine).

Check the labels on all your medicines (such as cough-and-cold products, diet aids) because they may contain ingredients that could cause dizziness/drowsiness or increase your heart rate/blood pressure. Before using these products with this medication, ask your pharmacist how to use them safely.

Decongestants and antihistamines are available in both prescription and nonprescription products. Check the labels of all your medications carefully to make sure you are not taking more than one product containing these medications.

This medication may interfere with certain medical/laboratory tests (including brain scan for Parkinson's disease), possibly causing false test results. Make sure laboratory personnel and all your doctors know you use this drug.

This document does not contain all possible drug interactions. Keep a list of all the products you use. Share this list with your doctor and pharmacist to lessen your risk for serious medication problems.

phenyleph,chlorphn,&methscop tannates oral Overdose

If overdose is suspected, contact a poison control center or emergency room immediately. US residents can call their local poison control center at 1-800-222-1222. Canada residents can call a provincial poison control center. Symptoms of overdose may include: irregular heartbeat, vomiting, hallucinations, hot/dry skin, fainting, inability to wake up (coma), seizures.

NOTES:

Do not share this medication with others.

This medication is usually for temporary use only. Do not take this medication for more than 7 days unless your doctor tells you to do so. Tell your doctor if your condition lasts longer than 7 days.

MISSED DOSE:

If you miss a dose, take it as soon as you remember. If it is near the time of the next dose, skip the missed dose and resume your usual dosing schedule. Do not double the dose to catch up.

STORAGE:

Store at room temperature away from light and moisture. Do not store in the bathroom. Do not freeze liquid forms of this medication. Different brands of this medication have different storage needs. Check the product package for instructions on how to store your brand, or ask your pharmacist. Keep all medications away from children and pets.

Do not flush medications down the toilet or pour them into a drain unless instructed to do so. Properly discard this product when it is expired or no longer needed. Consult your pharmacist or local waste disposal company for more details about how to safely discard your product.

Information last revised November 2013. Copyright(c) 2013 First Databank, Inc.

Be the first to share your experience with this drug.

Review this Treatment

Find a Drug:

by name or medical condition or shape/color (Pill Identifier)

(for example: aspirin)

(for example: diabetes)

Report Problems to the Food and Drug Administration
 
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Ask the pharmacist

Questions about medications? Get expert answers by video or live chat about allergies, pregnancy, sleep, and more.
See the Ask the Pharmacist event schedule.

Ask a Question

Popular Slideshows & Tools on WebMD

hands on abdomen
Can you catch one?
Woman sitting in front of UV lights
Is yours working?
woman using breath spray
What's causing yours?
womans hand on abdomen
Are you ready for baby?
MS Overview
Recognizing symptoms.
bowl of yogurt with heart shape
Eat for a healthy heart.
woman doing pushups
To help you get fit.
Colored x-ray of tooth decay
Know what to look for.
Woman sitting with child
Do you know the symptoms?
mosquito
Stings, bites, burns, and more.
Allentown, PA
Are you living in one?
Thyroid exam
See how much you know.

Women's Health Newsletter

Find out what women really need.

WebMD the app

Get trusted health information. Whenever. Wherever... with your iPhone, iPad or Android.

Find Out More

IMPORTANT: About This Section and Other User-Generated Content on WebMD

The opinions expressed in WebMD User-generated content areas like communities, reviews, ratings, or blogs are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. User-generated content areas are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatment or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service, or treatment.

Do not consider WebMD User-generated content as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.